Hi, my wife has MS. Recently she has been prescribed Copaxone dispensed by the auto-ject pen. The first few injections were not pleasant, and she developed a welt with each of them. She has since been playing with the needle depth trying to alleviate some of the welting and pain. However regardless of how deep the needle is the welts come, and now they are staying for longer periods of time. Is this normal? Is there something she can do to find some relief? She's pretty miserable when she has deal with her shot. I understand she will probably never be excited about it, but perhaps a little more accepting and/or tolerant. I know that these shots have to be as annoying as hell, I just hope someone out there has some sort of solution. Thanks for all your help in advance. Drew.
A quarter size welt for 24 hours was normal for me when I was on copaxone. At the beginning say the first few weeks there can be more welting because it is foreign to the body. She can try icing or heat on the area before hand. She might even try taking an antihistimine if she can take them before the shot. I had to adjust my depth to shallow and not do my arms. Also she could try doing it manually. Oh and make sure she goes straight in and straight out with the autoinject and not to press to hard on the skin. It takes a bit of getting used to. It always welted and stung me but I took the shots anyway. Teva does not tell you for some people it is uncomfortable because not everyone has trouble and for those that do discomfort is not a selling point. I had to get my husband to do some of the hard to reach places.
one tip my neuro passed on was to buy Tucks Medicated Pads - yes the ones made for hemorrhoids, keep the jar in the refrigerator and put a cold one on the injection site immediately after you take the shot.
If you want to save money, you can make your own soaked pads by putting cotton balls in a jar and pouring witch hazel over them - that is the active ingredient in the Tucks pads.
Encourage your wife to stick with it and give it a few months before she tried to switch to something else.
Thanks Alex, I appreciate the info. She does use hot and cold. She does inject her arms. The welts are much larger than a quarter, to use money as a comparison they are much closer to the size of a dollar bill. I think we are going to continue at least for a couple months unless things continue to get worse. Thanks for your input.
Hi Sheila. Thanks for your input. Her welts do itch a lot. However, I don't think all the welts itch with each shot. Just the one at the new injection site. As much as we'd love to massage the area we were told specifically by the nurse not to do so. Is she right? or is it ok to rub the area?
Hi, I too am on Copaxone. I was having terrible welts, and pain and itching well after the shot. The heat, and cold packs weren't working for me eiter.
I have not been on it for just over 3 months, and I have found that doing the injection manually, was so much easier. It takes a little patience and sometimes she may need help, especially doing the buttocks shot. But,
I have little to no welt, but sometimes a lump will apprear, and it is smaller..... and is easier to handle.
If your wife's welts continue to itch, it is wise to call her Neuro, MS Specialist, just to be on the safe side. Are her welts very large? Mine kept getting larger & wouldn't go away, until I stopped the Copaxone.
It wasn't until I was on Copaxone approx. 4 months, before all of the welts itched with every injection.
The Copaxone nurse is correct, do not rub the injection site.
I confused it with my Rebif injection instructions. I'm sorry.
Also, one other thing they tend to overlook telling you with copaxone is about 24 hours after the injection, massage the injection site. This helps to move the lump and break it down. This is best down in the shower where the water will lubricate the skin and not be so irritating. Good luck to your wife and you.
I have been on copaxone since January. My first month or so really sucked... and even today, I have areas that are a problem. But it does get better. Unless she truly is allergic, her body is just responding to having this foreign substance injected everyday. I know have very limited reactions.
I do heat before the shot and ice after. And it does help some. I still haven't tried lulu's suggestion and she made it to me before too, think I will pick up a container of tucks for my problem areas :)
Does your wife have a spot where she gets no reaction? For me, its my stomach... don't feel it, no welts but sometimes there is some itching day later.
If her arms are a problem, try rotating them to use every other week. I never inject both of my arms in any given week. My stomach is so easy to use that we (neuro and myself) split my stomach left and right and use each as its own area. Also, if your wife has a bit of the underarm (hey me too, I'm 43....), try using that area versus the side of the area where you usually get a shot by the doctor. Have found that has made a huge difference. Shared Solutions tells me its not the right spot, my neuro is okay as long as no pain and I am handling it well. My thighs are my biggest problem, but even those are much better with a slightly higher depth setting and rubbing the area a day or two after injection.
I also have found that doing the shot while I'm busy is a great means of dealing with it and keeping blood flow going... maybe it helps or maybe it doesn't, or maybe its all mental, but I believe it helps. I do my shot around the time I'm making dinner.
I also have found that not pressing the injector into the skin enough to make the crater kinda impressino helps a lot. I just both hands, hold the injector so that its just barely pressing into my skin, and use my hand versus pressure down to release the safety and hit the button. This has helped a tremendous amount for me.
I hope your wife can deal with it til things get better and her body adjusts...
Good news... had my first MRIs followup to diagnosis and absolutely no change in lesions... no increase in size or number. I also go with supplements that are supportive to MS, but can't say exactly what has helped to avoid a relapse in over a year, so gonna stick with the regimen, something seems to be working be it just copaxone or copax combined with everything else.... I am very happy and thankful I kept with the copax even when it was not very pleasant...
Best of luck to her and to you!! Big hugs for being such a wonderful hubby to be here looking for answers for her!!
Just started on copaxone only a month. I have been experiencing welts and some itch,in the thigh area and a little on my arms. I do a lot of walking it is making it hard. I will try some of your advice's. This has help me tremendously. Some times I feel like the only one doing this.
Hello Marilyn. Welcome to our community. You are definitely not the only one. We take joy here in helping each other out, so please let us know if you have any questions.
I have been on Copaxone since last February. For me, the welts have gotten way, way better over the months. I think it's partly because my body is getting used to the med and partly because I'm getting better at injecting. Best wishes to you as you work through your first months and beyond :)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.